Utah, 2007

Avalanche in Utah, December 23, 2007

December 23, 2007 · NWS SLC · 1 event in 1 county or zone

An avalanche in-bounds at the Canyons Resort caught 4 skiers in it, leading to three injuries and one fatality.

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An avalanche in-bounds at the Canyons Resort caught 4 skiers in it, leading to three injuries and one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 23, 9:05 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 23, 9:05 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 AM MST SUN DEC 23 2007

.SYNOPSIS...A STORMY PATTERN WILL PREVAIL ACROSS THE REGION
THROUGH THE UPCOMING WEEK...AS A SERIES OF PACIFIC SYSTEMS PASS
THROUGH THE AREA.

&&

.DISCUSSION...WEAK DISTURBANCE MOVING THROUGH NORTHEAST UTAH
THIS MORNING. WARM AIR ADVECTION PORTION BROUGHT A BURST OF
LIGHT SNOW TO THE WASATCH RANGE AND UINTAS OVERNIGHT WITH ANOTHER
AREA OF SNOW ALONG THE WASATCH RANGE CURRENTLY ON RADAR AS THE
NOSE OF THE UPPER JET PASSES THROUGH WITH BRIEF MID LEVEL COLD AIR
ADVECTION WHICH MAY HAVE ALREADY CHANGED TO WARM AIR ADVECTION. WIND
PROFILE DEPICTS NORTHWEST FLOW THROUGH 13000 FT AND WEAK OROGRAPHIC
LIFT OF THE RATHER STABLE AIR IS RINGING OUT THE MOISTURE EVIDENT IN
ENHANCED RADAR RETURNS IN THE COTTONWOODS. JET ENHANCING HIGH CLOUDS
ACROSS UTAH THIS MORNING ORIENTED NORTH TO SOUTH. THIS HAS AMOUNTED
TO MOSTLY A DUSTING IN THE VALLEY FLOOR WITH 1 TO 4 INCHES IN THE
WASATCH RANGE. SYSTEM IS EAST OF WASATCH BY 18Z THIS MORNING SO THIS
SHOULD BE LAST PERIOD OF LIGHT SNOW AND SHORT WAVE RIDGING TAKES
OVER. MORE SIGNIFICANTLY WINDS HAVE BEEN STRONG OVER THE NORTHERN
RIDGES WITH GUSTS OVER 60 MPH PAST SEVERAL HOURS BUT SHOULD TAPER
LATE THIS MORNING AND EARLY AFTERNOON. HOWEVER WITH AN INVERSION
LOWERS TO NEAR RIDGE TOP IT SHOULD STAY WINDY NEAR 11000 FEET INTO
TONIGHT AND THEN INCREASE TO STRONG ON MONDAY AS FLOW BACKS TO WEST.

PATTERN REMAINS PROGRESSIVE WITH STRONGER SYSTEMS STILL ON TRACK FOR
CHRISTMAS EVE AND WEDNESDAY. SATELLITE DEPICTS INCOMING WAVE ALONG
40-45N AND 140W. HOWEVER...THERE IS A RECENT TREND ON MODELS SINCE
THE 18Z GFS YESTERDAY THAT CONSIDERABLY WEAKENS THE CHRISTMAS EVE
STORM. THE COLD FRONT AND BAROCLINIC ZONE IS STILL FORECAST TO BE
QUITE STRONG BUT ONLY FOR A COUPLE HOURS AS IT PASSES THROUGH. THE
MAIN ISSUE IS THE UPPER COLD POOL IS FURTHER NORTH AND MUCH LESS
DIGGING OF THE SYSTEM AS IT PASSES THROUGH NORTHERN UTAH. LOW LEVEL
COLD AIR STILL BRING -16C 700 MB ISOTHERM ACROSS THE GREAT SALT LAKE
BUT -31C AT 500 MB IS THE COLDEST AIR FOR MONDAY NIGHT WITH A VERY
SHARP GRADIENT FROM NORTH TO SOUTH. THUS CONFIDENCE FOR LAKE EFFECT
AND CONTINUED INSTABILITY SNOW SHOWERS IN THE NORTH THAT WARRANT
WARNING LEVEL SNOW IS DOWN. IF THE NAM SOLUTION IS RIGHT THEN THE
SOUNDINGS ARE UNSTABLE TO ABOUT 550 MB AND INSTABILITY OF 18C AND
32C FOR A SURFACE TO 700-500 MB DIFFERENTIAL ACROSS THE LAKE IN
UNIFORM NORTHWEST FLOW IS PLENTY. THE ISSUE WITH THIS WAVE APPEARS
TO BE RELATED TO THE WEDNESDAY SYSTEM WHICH IS NOW DEEPER ALOFT ON
BOTH THE GFS AND NAM...BRINGING -36C AIR AT 500 MB ACROSS NORTHERN
UTAH BY WEDNESDAY NIGHT. HOWEVER THE BAROCLINIC ZONE IS NOT NEARLY
AS SHARP FOR WEDNESDAY WITH THE MEAN UPPER TROUGH COLDER BUT BROADER.

12Z NAM THROUGH 12Z TUESDAY PAINTS A LINE OF 1 INCH WATER FOR
WASATCH RANGE BUT THIS TAPERS SHARPLY TO THE WEST AND DOWN TO .1 TO
.2 INCHES IN THE VALLEY FLOOR. HOWEVER THIS DOES NOT CAPTURE LAKE
INFLUENCE SO LEAN TO LEAVING UP A WATCH FOR DAVIS AND SALT LAKE
COUNTIES AND DOWNWIND INTO THE WASATCH RANGE. THE 00Z ECMWF WAS NOT
INLINE AND MUCH CLOSER TO EARLIER GFS AND NAM RUNS HAVING A MUCH
SHARPER UPPER TROUGH DIGGING/SLOWING ACROSS NORTHEAST UTAH. IN FACT
THE 12Z UKMET IS MUCH CLOSER TO THE 00Z ECMWF FOR CHRISTMAS EVE. SO
DETAILS OF THE UPPER PATTERNS EVOLUTION ARE IFFY AND ENOUGH TO LEAVE
WATCH IN PLACE WITH LAKE EFFECT SUPPORT STILL THERE. WARM AIR
ADVECTION SNOW SHOULD BEGIN AS EARLY AS TONIGHT IN THE FAR NORTH
AND THEN THE COLD FRONT SLAMMING ACROSS NORTHERN UTAH 18-21Z MONDAY.

PATTERN PROGGED TO REMAIN ACTIVE INTO NEXT WEEKEND WITH A BROAD
UPPER TROUGH SAGGING ACROSS THE GREAT BASIN LATE IN THE WEEK PER
LATEST GFS BUT INDIVIDUAL WAVES DEPICTED ON THE ECMWF LEAD TO THE
MODELS OUT OF PHASE BY JAN 1.

&&

.AVIATION...CEILINGS ARE EXPECTED TO IMPROVE ABOVE 7000 FEET AGL AT
THE KSLC TERMINAL BETWEEN 18-20Z. THERE IS A 20 PERCENT CHANCE THIS
IMPROVEMENT WILL BE AS LATE AS 22Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM 8 AM MONDAY TO 5 AM TUESDAY FOR UTZ006-
     UTZ007-UTZ008-UTZ009-UTZ010-UTZ517.

     WINTER STORM WATCH FROM 11 AM MONDAY TO 5 AM TUESDAY FOR UTZ001-
     UTZ002-UTZ003-UTZ004.

WY...NONE.

&&

TARDY

AVIATION...CSMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 23, 4:41 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 AM MST SUN DEC 23 2007

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
441 AM MST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK STORM SYSTEM WILL BRUSH NORTHERN UTAH THIS
MORNING...BRINGING A THREAT OF LIGHT SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONGER PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA
CHRISTMAS EVE...BRINGING A GOOD CHANCE OF SIGNIFICANT SNOWFALL TO
PORTIONS OF NORTHERN AND CENTRAL UTAH. SEE THE LATEST WINTER
WEATHER STATEMENT FOR ADDITIONAL DETAILS.

AN ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF
THE WEEK...AS A SERIES OF PACIFIC STORM SYSTEMS MARCH THROUGH THE
REGION. THESE STORMS ARE EXPECTED TO IMPACT THE OUTLOOK AREA
WEDNESDAY AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains I-80 North

When
December 23, 11:15 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media

A 30 year-old male was killed in an avalanche at the Canyons Resort. The avalanche was triggered by two men who were descending upper Red Pine Chute; one of the men was caught by the slide, but ended up on top of the snow. The other man was caught and died of head trauma after hitting a tree. A man and a child below were engulfed, with the man partially buried, and the child totally buried. The child was hospitalized for several days following the avalanche, but survived his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains I-80 North2007-12-2330MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69362.